Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: 5-HTP lowers dopamine and norepinephrine

Posted by JohnL on December 21, 1999, at 18:16:28

In reply to 5-HTP lowers dopamine and norepinephrine, posted by andrewb on December 21, 1999, at 14:10:51

> Here is a quote out of a book I read recently;
> “In the early 1970s, Herman van Praag, M.D., and colleagues discovered that about one out of five patients who responded well to 5-HTP tended to relapse after one month of treatment. The antidepressant effects of 5-HTP in these subjects began to wear off gradually after the first month despite the fact that the level of 5-HTP in their blood, and presumably the level of serotonin in the brain, remained at the same level as when they were experiencing a benefit. These researchers discovered that, while serotonin levels appeared to stay at the same levels after one month of treatment, the levels of the other important monoamine neurotransmitters, dopamine and norepinephrine, declined. These patients responded to supplemental tyrosine.” (Tyrosine is a precursor to dopamine and norepinephrine.)
> Does this research sound right? If it is, does this same mechanism of 5-HTP ‘poop-out’ explain SSRI ‘poop-out’. Would then tyrosine help with SSRI poop-out. Would SSRI poop out also respond to augmentation with a NARI (norepinephrine reuptake inhibitor) such as reboxetine and a dopamine enhancing agent such as amisulpride or pramipexole (Mirapex). Does this research help explain the sometimes effectiveness, where SSRIs have failed, of older antidepressants (i.e. parnate) which act not only on serotonin but also norepinephrine and dopamine.

Answers to your questions....yes, yes, yes, yes, yes, on and on. Actually the NE depletion and dompamine depletion theories are why some pdocs add dopamine agonists to SSRIs, or tricyclics to SSRIs. In Dr Bob's Tips there are some discussions on this topic. I mean, it's all just theory. But it does kinda make sense, yeah? Maybe that's partially why those old tricyclics can still kick butt in severe depression where SSRIs alone might not quite do it. And if an SSRI alone is good enough, but later poops out, adding a dopamine or NE drug restores effectiveness in many cases. Seems like a reasonable theory to me.

I remember reading about a guy who had been on Zoloft for quite some time, but then it pooped out. He augmented it with Tyrosine and got a robust response. But that too pooped out in 10 months. Uhh ohh. Now what? :) JohnL


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:JohnL thread:17253
URL: http://www.dr-bob.org/babble/19991212/msgs/17289.html